Bupropion exacerbates tics in children with attention-deficit hyperactivity disorder and Tourette's syndrome.

Abstract

Concerns have been raised regarding the development of tics in some children with attention-deficit hyperactivity disorder (ADHD) receiving stimulants. Because in many patients with Tourette's syndrome (TS) the ADHD symptoms are the major source of disability, alternative nonstimulant treatments are needed. Initial reports on bupropion have suggested that it may be an effective alternative in children and adults with ADHD. The value of bupropion as an alternative treatment for patients with comorbid TS and ADHD is determined by the question of association with exacerbation of tics. The purpose of this study was to examine an apparent association with exacerbation of tics in patients with comorbid TS and ADHD. A careful retrospective analysis was conducted of clinic cases of patients who all had comorbid TS and ADHD treated with bupropion. We present four cases of children with ADHD and comorbid TS treated with bupropion in whom tics were exacerbated by this medicine. This series suggests that bupropion may not be an appropriate alternative to stimulants in the treatment of ADHD in TS.

Cite this paper

@article{Spencer1993BupropionET, title={Bupropion exacerbates tics in children with attention-deficit hyperactivity disorder and Tourette's syndrome.}, author={Thomas Spencer and Joseph Biederman and Ronald J. Steingard and Timothy E Wilens}, journal={Journal of the American Academy of Child and Adolescent Psychiatry}, year={1993}, volume={32 1}, pages={211-4} }